Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Taking medications for bipolar disorder. Mood swings after taking herbalife shakes to reduce weight. Medicine interactions?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11696 Questions
Yes. My youngest sister, age 50, holds a $89,000 job at a major defense contract firm. About 3 weeks ago she started using Herbalife shakes to reduce weight. She takes medications to control bipolar condition. Everything was going smoothly at work until she started Herbal Life. Since then, she has started imaging sexual harassment in the work place and has completely lost it with her entire work staff. I can't tell if this is the diet program or the contract negotion issues that have caused this collapse. And, I feel partly guilty because I told her to consult a physician before dieting. She says that she went to her doctor and that he sent her to Herbal Life nutrition person. It's hard for me to believe. I've researched and found liver, lung & intestine p-roblems with this diet program. Are there any mental complications too ? Thank you for listening, XXXXXXX
Posted Thu, 31 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 6 hours later
Thanks for posting your query.
Based on your description, it is evident that your sister may be suffering from possible side effects of Herbalife. Even though they are claimed to be natural products, side effect profile is not well documented.

There is hardly any study done to document side effects of these herbs. The effects of the drugs on mind, mood and even organs of sexual function are not known. So it would be best if you stop using these medicines which are sold without any proper licensing and no knowledge of side effects.
These are not FDA approved drugs with a known efficacy and safety. These are marketed as health supplements.
The interactions and side effects of a substance is known only by controlled trials which have not been done on such products. Their complete harmful effects on the body are not yet known and are difficult to predict.
Such products commonly cause psychiatric complications which seems to be the case with your sister.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Taking medications for bipolar disorder. Mood swings after taking herbalife shakes to reduce weight. Medicine interactions? 1 hour later
Dear Dr. Tayal,

Thank you so much for your prompt reply. I am very grateful for your insight and will share your comments with my sister. My best to you and for the services of Healthcare Magic (which I only found by accident while searching for internet info on this topic).


Answered by Dr. Rakhi Tayal 36 minutes later
Thanks. It actually makes my day knowing that our services are really helping people a lot.
Hope you will recommend us to your friends too.
Best regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor